Colorado, 2012

Avalanche in Colorado, March 30, 2012

March 30, 2012 · NWS GJT · 1 event in 1 county or zone

Temperatures near Ophis Pass on March 30th rose above freezing at the 13,000 foot level and were the warmest readings of the year so far. March 30th was preceded by an uncharacteristically warm and dry period which created favorable avalanche conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Temperatures near Ophis Pass on March 30th rose above freezing at the 13,000 foot level and were the warmest readings of the year so far. March 30th was preceded by an uncharacteristically warm and dry period which created favorable avalanche conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 30, 2:56 PM MST, 54 minutes earlier.

Area forecast discussion, Mar 30, 2:56 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 PM MDT FRI MAR 30 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 353 PM MDT FRI MAR 30 2012

WARM AND DRY CONDITIONS WILL PERSIST WITH ABOVE NORMAL TEMPERATURE
READINGS TONIGHT. AT TIMES HIGH LEVEL CLOUDS WILL STREAM OVER THE
AREA WITH LESS CLOUD COVER BY MORNING. THEN ON SATURDAY THE FUN
WILL BEGIN AS THE NEXT LOW PRESSURE SYSTEM MOVES ONSHORE OVER THE
WEST COAST. MODEL TIMING CONTINUES TO BE SIMILAR TO YESTERDAYS
SLOWER SOLUTIONS WHICH ADDS CONFIDENCE. THE MAIN FORECAST CONCERN
FOR SATURDAY IS THE DRY AND UNSEASONABLY WARM CONDITIONS...
COMBINED WITH INCREASING SOUTH TO SOUTHWEST WINDS AHEAD OF THE
WESTERN TROUGH. THE GRADIENT BEGINS TO TIGHTEN DURING THE
AFTERNOON WITH THE STRONGEST FLOW ALOFT WAITING UNTIL THE
OVERNIGHT PERIOD. HOWEVER WITH THE EXCELLENT MIXING DUE TO THE
WARM TEMPERATURES WINDS WILL BECOME GUSTY BY EARLY
AFTERNOON...INCREASING TOWARDS EVENING. SEE THE FIRE WEATHER
DISCUSSION BELOW FOR INFORMATION ON FIRE WEATHER HIGHLIGHTS.

WITH THE STRONG WINDS AND VERY WARM TEMPERATURES ALOFT...SATURDAY
IS WINDING UP TO BE THE WARMEST DAY OF THE YEAR SO FAR. SOME
LOCATIONS MAY SURPASS THEIR PREVIOUS RECORD HIGHS FOR THE DAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 353 PM MDT FRI MAR 30 2012

THE PACIFIC TROUGH MOVES INTO THE WESTERN GREAT BASIN BY SUNDAY
MORNING. MODELS SHOW THIS TROUGH SPLITTING AS A SHORTWAVE EJECTS OUT
ACROSS THE NORTHERN ROCKIES WHILE THE SOUTHERN END DIGS INTO AZ
SUNDAY...AND EVENTUALLY FORMS A CLOSED LOW OVER NM BY MONDAY
MORNING. AN ASSOCIATED SURFACE COLD FRONT APPEARS TO REACH ERN UT
SUNDAY MORNING AND PUSHES ACROSS WRN CO BY LATE SUNDAY AFTERNOON...
BUT TIMING COULD BE A LITTLE SLOWER WITH THE TROUGH DIGGING TO OUR
WEST. SOUTH TO SOUTHWEST WIND ALOFT CONTINUE TO STRENGTHEN SATURDAY
NIGHT KEEPING GUSTY WINDS PRESENT AND LIMITING THE NIGHTTIME
RECOVERY OF HUMIDITY ESPECIALLY ON THE MID-SLOPES. SEE THE FIRE
WEATHER DISCUSSION BELOW FOR FIRE WEATHER IMPACTS AND THREATS
SATURDAY NIGHT.

CLOUDS WILL BE ON THE INCREASE SUNDAY WITH SCATTERED SHOWERS
DEVELOPING. ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AS
THE AREA MOVES UNDER THE FAVORED RIGHT ENTRANCE REGION OF THE UPPER
JET AND COOLING ALOFT CAUSES SOME DESTABILIZATION. WINDS WILL REMAIN
GUSTY. THE BEST CHANCE OF PRECIPITATION LOOKS TO BE SUNDAY NIGHT IN
STRONG COLD ADVECTION. Q-G FORCING INCREASES SUNDAY NIGHT AS UPPER
TROUGH CONTINUES TO STRENGTHEN. MANY MTN RANGES SHOULD SEE
ACCUMULATING SNOWFALL SUNDAY NIGHT. A SURFACE LOW SPINS UP OVER
EASTERN COLORADO...RESULTING IN A TIGHT PRESSURE GRADIENT THAT WILL
KEEP GUSTY NORTHWEST WINDS PRESENT SUNDAY NIGHT AS WELL.

THIS STORM MOVES INTO THE SOUTHERN PLAINS ON MONDAY BUT WRAPAROUND
AND COLD AIR INSTABILITY WILL KEEP A CHANCE OF SHOWERS OVER MAINLY
THE WRN CO MTNS. FREEZING TEMPS ARE POSSIBLE IN THE GRAND VALLEY AND
DELTA COUNTY MONDAY NIGHT AS SKIES CLEAR...POSING A THREAT TO BLOOMING
ORCHARDS. FRUIT GROWERS SHOULD PAY ATTENTION TO LOW TEMPS SUNDAY
NIGHT AS WELL...THOUGH CLOUDS SUNDAY NIGHT WILL MITIGATE RADIATIONAL
COOLING.

A RIDGE OF HIGH PRESSURE THEN BECOMES THE DOMINANT WEATHER FEATURE
TUESDAY THROUGH FRIDAY WITH TEMPS LIKELY WARMING BACK UP TO MUCH
ABOVE NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 353 PM MDT FRI MAR 30 2012

VFR CONDITIONS WILL PERSIST ACROSS THE AREA THROUGH SATURDAY
AFTERNOON. HOWEVER SOUTH TO SOUTHWEST WINDS WILL BE ON THE INCREASE
THROUGH THE DAY ON SATURDAY. AT TIMES TURBULENT MIXING WILL BE
POSSIBLE ESPECIALLY NEAR HIGHER PEAKS AND RIDGES.

&&

.FIRE WEATHER...
ISSUED AT 353 PM MDT FRI MAR 30 2012

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP SATURDAY AFTERNOON AND
CONTINUE THROUGH THE EVENING DUE TO NEAR RECORD WARMTH...LOW
RELATIVE HUMIDITY AND STRENGTHENING SOUTH TO SOUTHWEST WINDS. THE
PRESSURE GRADIENT WILL TIGHTEN AHEAD OF AN APPROACHING STORM THAT
MOVE ONSHORE OVER THE WEST COAST ON SATURDAY. AS A RESULT...WINDS WILL
INCREASE BOTH ALOFT AND AT THE SURFACE DURING THE AFTERNOON...AND
THEN REMAIN STRONG THROUGH THE EVENING. THE FLOW ALOFT MAXIMIZES
DURING THE LATE NIGHT PERIOD...HOWEVER EXPECT THAT TEMPERATURES
WILL COOL ENOUGH DUE TO DIURNAL EFFECTS TO MODIFY HUMIDITY AND
EVEN THE WINDS SOMEWHAT BY MIDNIGHT.

THE COMBINATION OF THESE STRONG GUSTY WINDS AND LOW RELATIVE
HUMIDITY VALUES SATURDAY AFTERNOON AND EVENING WILL CREATE
DANGEROUS FIRE WEATHER CONDITIONS WHERE DRY AND DORMANT FUELS ARE
EXPOSED.

THEREFORE HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG
WARNING FOR MOST OF THE ZONES COVERED BY THE WATCH. HOWEVER A
COUPLE OF THE HIGHER ZONES ALONG OUR EASTERN EDGE (ZONE 293 NEAR
GUNNISON...AND ZONE 201 NEAR STEAMBOAT SPRINGS) ARE NOT EXPECTED
TO REACH CRITERIA DUE TO LIGHTER WINDS ALONG OUR EASTERN
EDGE...AND THE HIGHER HUMIDITIES AT THE HIGHER ELEVATIONS. ALSO
CANCELED THE FIRE WEATHER WATCH OVER THE UINTA MOUNTAINS AS
HUMIDITIES ARE EXPECTED TO BE HIGHER THERE AS WELL.

GUSTY WINDS WILL CONTINUE SUNDAY...BUT INCREASING CLOUDS SLOWLY
INCREASING DEWPOINTS SHOULD LIMIT ANY CRITICAL FIRE WEATHER
CONDITIONS TO JUST LOCALIZED AREAS MAINLY IN SOUTHWEST COLORADO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY
     NIGHT FOR COZ200-202-203-207-290-292.

UT...RED FLAG WARNING FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY
     NIGHT FOR UTZ429-430-443-444.

&&

SHORT TERM...EH
LONG TERM....JAD
AVIATION...EH
FIRE WEATHER...EH
Hazardous weather outlook, Mar 30, 3:36 PM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
436 PM MDT FRI MAR 30 2012

COZ001>014-017>023-UTZ022>025-027>029-312245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
436 PM MDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT
SATURDAY FOR LOW HUMIDITIES AND GUSTY WINDS FOR CO FIRE ZONES
200...202...203...207...290...292 AND UT ZONES 429...430...443 AND 444...

.DAY ONE...TONIGHT AND TOMORROW

A STORM SYSTEM WILL COME ASHORE ACROSS THE WEST COAST TONIGHT INTO
TOMORROW. AHEAD OF THE SYSTEM...WINDS WILL PICK UP WHILE HUMIDITIES
DROP BELOW 15 PERCENT. THE WINDS AND THE LOW HUMIDITY WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS CAUSING A RED FLAG WARNING TO BE ISSUED
VALID NOON TO MIDNIGHT TOMORROW. WINDS WILL BE ON THE INCREASE
THROUGH THE DAY SATURDAY AND PERSISTING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

ISOLATED STORMS ARE POSSIBLE SUNDAY AS A COLD FRONT MOVES THROUGH
THE REGION. STRONG WINDS ARE EXPECTED MOST OF THE DAY SUNDAY WITH
SOME SHOWERS AND EVEN SNOW SHOWERS AT HIGHER ELEVATIONS. BY
MONDAY...CONDITIONS WILL IMPROVE AS HIGH PRESSURE BUILDS IN AND
PERSISTS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southwestern San Juan Mountains

When
March 30, 3:50 PM MST to 4:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

A skier in a group of four decided to ski down a southeast aspect near Ophir Pass during a sunny and relatively warm afternoon. This skier initiated a wet slab avalanche that broke loose at about the 12,800 foot level and traveled a distance of over one mile with a path width of up to 500 feet. The skier was carried by the avalanche a total distance of about 4200 feet down a vertical elevation drop of about 1500 feet. Although the skier had an avalanche beacon, he was not found and uncovered from the avalanche debris until about 35 minutes after he was buried.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Southwestern San Juan Mountains2012-03-3034MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437379.